Alert archive / Oregon / Wind Advisories in 2019
Wind Advisory 14, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 23, 2019, 2:06 PM PDT for Jackson County, Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Mar 24, 2019, 11:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2019, 2:06 PM PDT (21:06 UTC)
- In effect from
- Mar 24, 2019, 11:00 PM PDT
- Expired
- Mar 25, 2019, 5:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 80 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WWUS76 KMFR 232106 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 206 PM PDT Sat Mar 23 2019 CAZ081-240915- /O.NEW.KMFR.WI.Y.0014.190325T0600Z-190325T1800Z/ Central Siskiyou County- Including the city of Weed 206 PM PDT Sat Mar 23 2019 ...WIND ADVISORY IN EFFECT FROM 11 PM SUNDAY TO 11 AM PDT MONDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 11 PM Sunday to 11 AM PDT Monday. * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will increase late Sunday evening and peak late Sunday night and Monday morning. * Locations include...The southern Shasta Valley, including areas along Interstate 5 between Weed and Grenada. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CC
6 follow-up statements
444 WWUS76 KMFR 240848 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 148 AM PDT Sun Mar 24 2019 CAZ081-242100- /O.CON.KMFR.WI.Y.0014.190325T0600Z-190325T1800Z/ Central Siskiyou County- Including the city of Weed 148 AM PDT Sun Mar 24 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT MONDAY... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will increase late this evening and peak late tonight and Monday morning. * Locations include...The southern Shasta Valley, including areas along Interstate 5 between Weed and Grenada. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
435 WWUS76 KMFR 242022 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 122 PM PDT Sun Mar 24 2019 ORZ029>031-251200- /O.EXB.KMFR.WI.Y.0014.190325T1200Z-190326T0000Z/ Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty and Valley Falls 122 PM PDT Sun Mar 24 2019 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT MONDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 AM to 5 PM PDT Monday. * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will increase late tonight and peak Monday morning and afternoon. * Locations include...Portions of Klamath and Lake counties, including the cities of Beatty, Valley Falls, Alkali Lake. This includes portions of highway 140 east of Olene, highway 395 south of Wagontire, and highway 31 between Paisly and Summer Lake. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-251200- /O.CON.KMFR.WI.Y.0014.190325T0600Z-190325T1800Z/ Central Siskiyou County- Including the city of Weed 122 PM PDT Sun Mar 24 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT MONDAY... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will increase late this evening and peak late tonight and Monday morning. * Locations include...The southern Shasta Valley, including areas along Interstate 5 between Weed and Grenada. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
766 WWUS76 KMFR 250855 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 155 AM PDT Mon Mar 25 2019 ORZ026-252000- /O.EXB.KMFR.WI.Y.0014.190325T1100Z-190325T2000Z/ Jackson County- Including the cities of Medford and Ashland 155 AM PDT Mon Mar 25 2019 ...WIND ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... The National Weather Service in Medford has issued a Wind Advisory...which is in effect until 1 PM PDT this afternoon. * Winds...South winds 20 to 30 mph with gusts to 40 mph. * Timing...Winds will increase early this morning, peak mid morning and diminish in the afternoon. * Locations include...Mainly the southern portion of the Rogue and Bear Creek Valleys and surrounding hills to include Medford, Phoenix, Talent, and Ashland. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-251800- /O.CON.KMFR.WI.Y.0014.000000T0000Z-190325T1800Z/ Central Siskiyou County- Including the city of Weed 155 AM PDT Mon Mar 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will early peak this morning and diminish in the afternoon. * Locations include...The southern Shasta Valley, including areas along Interstate 5 between Weed and Grenada. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ029>031-252100- /O.CON.KMFR.WI.Y.0014.190325T1200Z-190326T0000Z/ Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty and Valley Falls 155 AM PDT Mon Mar 25 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM PDT THIS AFTERNOON... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will peak later this morning into early afternoon before diminishing late in the afternoon. * Locations include...Portions of Klamath and Lake counties, including the cities of Beatty, Valley Falls, Alkali Lake. This includes portions of highway 140 east of Olene, highway 395 south of Wagontire, and highway 31 between Paisly and Summer Lake. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
842 WWUS76 KMFR 251737 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1037 AM PDT Mon Mar 25 2019 CAZ081-251845- /O.EXP.KMFR.WI.Y.0014.000000T0000Z-190325T1800Z/ Central Siskiyou County- Including the city of Weed 1037 AM PDT Mon Mar 25 2019 ...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... Winds will continue to gradually lower late this morning into this afternoon. $$ ORZ026-251845- /O.EXT.KMFR.WI.Y.0014.000000T0000Z-190325T1800Z/ Jackson County- Including the cities of Medford and Ashland 1037 AM PDT Mon Mar 25 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING... * Winds...South winds 20 to 30 mph with gusts to 40 mph, lowering late this morning into early this afternoon. * Locations include...Mainly the southern portion of the Rogue and Bear Creek Valleys and surrounding hills to include Medford, Phoenix, Talent, and Ashland. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ029>031-260000- /O.CON.KMFR.WI.Y.0014.000000T0000Z-190326T0000Z/ Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty and Valley Falls 1037 AM PDT Mon Mar 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will peak late this morning into early afternoon before diminishing late in the afternoon. * Locations include...Portions of Klamath and Lake counties, including the cities of Beatty, Valley Falls, Alkali Lake. This includes portions of highway 140 east of Olene, highway 395 south of Wagontire, and highway 31 between Paisly and Summer Lake. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
980 WWUS76 KMFR 251740 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1040 AM PDT Mon Mar 25 2019 ORZ026-251845- /O.EXP.KMFR.WI.Y.0014.000000T0000Z-190325T1800Z/ Jackson County- Including the cities of Medford and Ashland 1040 AM PDT Mon Mar 25 2019 ...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... Winds will continue to gradually lower late this morning into this afternoon. $$ ORZ029>031-260000- /O.CON.KMFR.WI.Y.0014.000000T0000Z-190326T0000Z/ Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty and Valley Falls 1040 AM PDT Mon Mar 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * Winds...South winds 25 to 35 mph with gusts up to 55 mph. * Timing...Winds will peak early this afternoon before diminishing late in the afternoon. * Locations include...Portions of Klamath and Lake counties, including the cities of Beatty, Valley Falls, Alkali Lake. This includes portions of highway 140 east of Olene, highway 395 south of Wagontire, and highway 31 between Paisly and Summer Lake. * Impacts....Gusty winds will make travel difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CC
924 WWUS76 KMFR 260017 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 517 PM PDT Mon Mar 25 2019 ORZ029>031-260130- /O.EXP.KMFR.WI.Y.0014.000000T0000Z-190326T0000Z/ Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Beatty and Valley Falls 517 PM PDT Mon Mar 25 2019 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish through the evening hours, thus the wind advisory has been allowed to expire. Motorists are still urged to use caution and winds will remain gusty for the next few hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 23, 8:33 AM PDT, 5 hours 33 minutes earlier.
Area forecast discussion, Mar 23, 8:33 AM PDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
833 AM PDT Sat Mar 23 2019
.SHORT TERM...A shortwave trough is moving into the area this
morning and will remain in place this afternoon, then gradually
shift east in the evening. This will bring a showery and unstable
air mass to the CWA. A mix of rain and snow showers are occurring
this morning with snow levels around 3500 to 4000 feet west of the
Cascades and between 4000 to 4500 feet from the Cascades east.
Showers will increase during the day today. Snow levels will rise
slightly to 4000 to 5000 feet. Models continue to support a slight
risk for thunderstorms today, with the best chances from the
Cascades west during the afternoon as cold air aloft and
instability increase over the area. Storm motion will generally be
west to east between 5 to 15 kt, so periods of heavy rain are
possible with heavier showers or thunderstorms. Additionally small
hail is possible in any thunderstorms that develop today.
Scattered showers will continue into the evening with showers most
likely over the higher terrain and from I-5 east. Then expect
shower activity to diminish tonight.
&&
.AVIATION...For the 23/12Z TAFS...Most areas have vfr or mvfr
conditions. However, parts of the Umpqua Valley and Rogue Valley
have LIFR in fog around Roseburg and Grants Pass early this morning.
Unstable conditions in the post-frontal air mass should help to mix
and dissipate the fog this morning so expect LIFR vsby conditions in
these valleys to lift but low ceilings may linger into the morning.
Higher terrain obscurations will also occur.
Showers will become more common in the unstable airmass this
afternoon. Thunderstorms with small hail are also possible west of
the Cascades.
Sandler
&&
.MARINE...Updated 815 AM PDT Saturday, 23 March 2019...
High west swell will keep seas over 10 feet through Sunday morning,
continuing the small craft advisory for hazardous seas. This will
also result in hazardous bar conditions and higher than average surf
before diminishing Sunday morning.
After a brief break in the action Sunday, another robust frontal
system is expected to arrive Sunday night into Monday morning. This
system could warrant another gale warning but high end small craft
conditions are forecast at this time. Conditions should improve by
Tuesday, but long-term guidance suggests unsettled weather will
continue into next week. -Sandler/Sargeant
&&
.PREV DISCUSSION... /Issued 337 AM PDT Sat Mar 23 2019/
DISCUSSION...A frontal boundary is oriented south to north over
the middle of the forecast area, from Siskiyou County north to
northern Klamath County. Precipitation has been observed mainly in
Siskiyou County, and snow levels are currently around 5000 feet
and will lower to 4000 feet later this morning. A few inches of
snow is possible in areas east of the Cascades this morning as the
front pushes eastward, but currently there are no webcams showing
snow falling.
An unstable air mass and shortwave energy is moving into the coast
this morning. Infrared satellite imagery depicts a less unstable
atmosphere as open cell cumulus activity has decreased over the past
12 hours or so. Still, there is a slight chance of thunderstorms
over the coastal waters this morning due to -31C temperatures aloft.
This thunderstorm chance moves inland during the day, and latest
high resolution model output supports this. Also, upper level
deformation just east of the upper trough is indicated by the GFS20,
which would support enhanced convection. Brief periods of heavy rain
are possible with any of these showers or storms this afternoon.
Tonight, due to the cold air mass and some clearing skies, frost is
expected in valleys west of the Cascades. Freezing temperatures are
expected in the Illinois Valley and colder areas of the Rogue and
Applegate valleys. Those who have planted any frost-sensitive
vegetation will want to protect them tonight.
Sunday looks like a dry and partly to mostly sunny day with
temperatures above normal for this time of year. This could very
well be the warmest day for the next week. The brief period of
quiet weather changes Monday when a front approaches and brings
increasing south winds to most of the forecast area. The 700mb
south flow is expected to be anomalously strong for this time of
year, peaking at about 50kt early Monday morning. In addition to
moderate to strong winds in the Shasta Valley, portions of the
East Side, and over the mountains, these winds will support
periods of heavy precipitation over portions of Siskiyou County.
Given the cold air mass in place, we've issued a Winter Storm
Watch above 4000 feet. This means a period of heavy snow Monday
morning could impact Highway 89 at Snowmans Summit and Etna Summit
on Sawyers Bar Road. We have moderate confidence in snow levels,
and when looking at climatology, it's not rare for snow to impact
Mount Shasta City this time of year. However, for now we are
forecasting the main snow impacts to be higher than the Mount
Shasta City elevation. Monday's system will be wetter than recent
ones, and rain and mountain snow is likely for most areas on
Monday, with showers diminishing overnight. The long-term
discussion from Sunday's dayshift follows. Keene
Tuesday through Friday...An active pattern continues
with south to southwest flow aloft on Tuesday and a low pressure
system moving into the area late Tuesday through Wednesday. During
the day on Tuesday, expect showers to increase, especially across
southern and western portions of the area as a frontal system
approaches from the west. This front will spread light to moderate
precipitation across the CWA Tuesday evening through Wednesday
morning. Heaviest precipitation is expected across Curry, southern
Josephine and western and south central Siskiyou counties. Snow
levels are expected around 3500 to 4500 feet during this period.
Current models support light to moderate accumulating snow possible
on higher passes Tuesday evening through Wednesday morning.
The closed low will push into the Oregon coast on Wednesday with
widespread showers expected over the area. Given the cold low
nearing the coast on Wednesday, may also see enough instability and
upper level dynamics for thunderstorms, especially over the marine
waters and into the coast. However the track of the low may be just
north of the CWA, so will continue to monitor this potential. Breezy
to gusty south winds are expected over the area on Wednesday, with
strong winds possible in the Shasta Valley and gusty winds east of
the Cascades. Then the low will move inland and open up into an
upper trough on Thursday. This will result in continued showers.
Snow levels are expected to be around 3500 to 4500 feet Wednesday
and Thursday but may lower to 3000 feet at times, Wednesday night
and Thursday morning. On Friday, the upper trough may begin to shift
eastward. However, depending on how quickly this trough shifts out
of the area, lingering showers are possible. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...Winter Storm Watch from late Sunday night through Monday morning
for CAZ080-082-083.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for
PZZ350-356-370-376.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:43 PM PDT | Small Craft Advisory | MFR | 62 hr | |
| Mar 23, 2:09 AM PDT | Winter Storm Watch | MFR | Siskiyou | 12 hr |
| Mar 23, 2:06 PM PDT | Winter Storm Warning | MFR | Siskiyou | 51 hr |
Nearby
Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.